Every few months I wake in the night with extremely sharp periumbilical pain - it feels like a stabbing pain just above my belly button (from inside). Last night it happened again, I took pain killers (Panadeine, Panadeine Forte, and an NSAID) and after about 15 minutes the pain had subsided enough to get some sleep, then a couple of hours later it all happened again. After half an hour or so there were a few really loud bubble popping/grizzling noises coming from the same area (just above belly button) and the pain started to subside. It was still painful just not as bad. I have been told I have Gilbert's Syndrome due to erratic bilirubin levels (last bloods a month ago bilirubin was just 18 however) but otherwise healthy. The first time this happened I went to the hospital and after bloods/scans/morphine I was released without a diagnosis. I have spoken to my family doctor about this also and he suggested the possibility of gall stones but didn't take it further. The pain is so horrendous! There has to be a reason for it and I would be most grateful for any suggestions as to what this could be.
Hi! One thing is that NSAIDS can really rip your stomach up. Also have you been checked for an umbilical hernia? Belly buttons are a common place for hernias. Belly button pain can also indicate a problem with your appendix.
I'm certainly no doctor and I really feel for your pain. You are just too young to go through this. The above are just a couple of suggestions. And probably not your problem. But good luck.
You ask a good question. I am sorry to hear about your occasional pain. It must be annoying and frustrating.
The sounds you describe, "bubble popping/grizzling" do sound like noises of digestion. Have you have an upper GI or a scope one? The digestive process can come with some discomfort. Much depends on the types of food we consume and how healthy and well the Gastrointestinal tract is functioning. You might consider a consultation with a gastroenterologist.
Sara is correct that medications can increase stomach pain by irritating the stomach lining. I would assume or certainly hope that this was the first possibility that your PCP considered.
Of course you are correct in that Gilbert's syndrome typically doesn't cause symptoms. Is is only when Gilbert's syndrome causes the bilirubin in your blood to rise to a high enough level that you may experience among other symptoms, abdominal pain.
I think that this is very bothersome to you as it would be to me. I would not be content with the opinion of one physician. If a gastroenterologist does not have a diagnosis for you than I would seek a second opinion and/or even ask what other type of speciality they may suggest for continued diagnostic considerations.
Don't give up in your search, be assertive. Please let us know how you are doing. We will look forward to your updates. I wish you the very best and hope to hear from you soon.
I am aware of the dangers of NSAIDS and use them very rarely; in fact I hardly ever use any type of medication.
Sara, the first time I had this pain and presented at the hospital I was checked and cleared for appendicitis. Hernia is something I hadn't considered.
Tuck, as far as digestive noises go, I hadn't eaten for some time - maybe 8 hours. The popping was happening close to the surface, no where near I have ever felt digestive goings on. And unfortunately it is quite a wait (months/years) to see a gastroenterologist in my town but I think I will see my general practitioner.
It is so difficult to describe the pain when it is not present, plus I am not great at explaining things!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.